When a drug like kratom is stopped suddenly after a person has developed a dependence on it, the brain may suffer a kind of rebound effect, where it tries to restore balance quickly, causing significant withdrawal symptoms. Tapering the dosage down slowly can smooth out the potential side effects of withdrawal, as the drug remains active in the brain for longer, giving the brain’s chemistry a chance to slowly regain its natural balance.
Psychoactive drugs that create a “high” when abused often do so by increasing the level of some of the neurotransmitters produced by the brain to signal pleasure. When someone continually abuses these drugs, the brain may not keep producing or reabsorbing these naturally occurring chemical messengers at normal rates, causing a dependence on the drug in order to keep things balanced and for pleasure to be felt. When the drug is stopped “cold turkey,” withdrawal symptoms may be significant as the brain tries to right itself. It can take time for the brain chemistry to return to normal functioning without the drug’s interactions. Instead of stopping kratom cold turkey, tapering the drug’s dosage down slowly during detox may be preferable. Detox may include the use of alternative medications or supplements to manage withdrawal symptoms and drug cravings as well.